Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 177, NWS Columbia, SC

July 24, 2017Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 24, 2017, 3:35 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 3:35 PM EDT (19:35 UTC)
Expired
Jul 24, 2017, 4:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS52 KCAE 241935
SVRCAE
GAC033-242015-
/O.NEW.KCAE.SV.W.0177.170724T1935Z-170724T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
335 PM EDT MON JUL 24 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Burke County in east central Georgia...

* Until 415 PM EDT

* At 335 PM EDT, a severe thunderstorm was located near Sardis, or 14
  miles east of Waynesboro, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sardis and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3295 8184 3312 8187 3312 8171 3309 8165
      3309 8161 3305 8157 3306 8156 3304 8156
      3305 8154 3304 8154 3293 8173 3293 8179
TIME...MOT...LOC 1935Z 265DEG 31KT 3303 8177 

HAIL...1.00IN
WIND...60MPH
 
$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:54 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
254 PM EDT Mon Jul 24 2017

.SYNOPSIS...
An upper level trough will remain over the eastern U.S.
with southerly flow keeping warm and humid conditions across the
area. This will keep Thunderstorms in the forecast today with
scattered afternoon and evening showers and thunderstorms. A weak
cool front will stall near the area on Tuesday, then drop
southward on Wednesday. Somewhat drier conditions are expected
late in the work week, with a stronger cold front expected to
affect the area over the weekend with more unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stratus has mixed out with showers and thunderstorms already moving
through the CSRA which cleared out much earlier. Short wave will
move into the forecast area later this afternoon and expect coverage
of thunderstorms to expand into the Midlands over the next couple of
hours. Main threat with the thunderstorms remains damaging wind
gusts...with secondary concern of locally heavy rainfall. Hydro
concerns slightly elevated from yesterday after several areas
received very heavy rainfall and will continue to monitor.
Convection will diminish late this evening...however with outflow
boundaries across the area intersecting will expect a few cells to
persist into the early morning hours. Although there will be debris
cloudiness over the area tonight with a rain cooled air mass
overnight lows will generally be in the low to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday Night...A long wave trough will extend down
across the region from New England, while a strong ridge of high
pressure persists over the southern Plains. At the surface, a
nearly stationary front will linger to the north, while a weak
pre-frontal trough extends across parts of the Midlands and
upper CSRA. Showers and thunderstorms are expected to increase
in coverage through the day, becoming greatest southeast of the
pre-frontal trough where the deepest moisture will be found.
However, convection developing along the stalled front to the
north could propagate into the area along outflow boundaries
late in the afternoon and during the evening. Steepening Low
level lapse rates and mid-level dry air could support a few
strong/severe thunderstorms capable of producing isolated
damaging wind gusts. Heavy rainfall is also a potential. High
temperatures should be in the lower 90s most areas, with
nighttime lows in the lower to mid 50s.

Wednesday and Wednesday Night...A cold front will drop south of
the area in the morning, with a weak wave of low pressure
tracking along it across southern Georgia during the afternoon.
Forcing for ascent provided by the front and short wave energy
aloft will be enough to produce scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening.
Temperatures will be kept down some by the cloud cover, with
highs around 90 or in the lower 90s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A slightly drier airmass is expected to advect into the area on
Thursday, as upper level ridging briefly builds in from the
west. A lee side trough will then set up over the area on
Friday. Will only indicate a low chance of showers and
thunderstorms in the forecast for both days. A deep trough will
develop over the weekend, as a stronger cold front crosses the
area. Showers and thunderstorms appear likely on Saturday. Will
also need to monitor for the potential for severe weather with
the cold front Saturday. Unsettled conditions are expected to
linger into early next week. Temperatures will be near normal
late in the work week, then slightly below normal over the
weekend and into early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Convection expected through 03z...then VFR conditions for the
remainder of the period.

Stratus has eroded over the terminals with thunderstorms moving
through AGS/DNL which cleared out a couple hours ago. Expect
thunderstorms to expand into CAE/CUB/OGB over the next couple of
hours and continue into early tonight. Concern with
thunderstorms remains damaging winds and locally heavy
rainfall. Convection will dissipate overnight with mixing
continuing through daybreak so have no mention of stratus/fog
during the early morning hours. Cumulus will again develop
during the late morning and into the afternoon hours as another
round of convection is expected Tuesday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms...along
with late night/early morning fog and stratus...each day through
Wednesday. Potential for showers/thunderstorms will decrease
Thursday and Friday. Convection associated with a cold front
Saturday could bring increased chances of flight restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 24, 4:36 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
436 AM EDT Mon Jul 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
436 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 24, 11:34 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     7 WSW SALLEY            33.55N 81.42W
07/23/2017                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED MULTIPLE TREES
            DOWN ON SMYRNA CHURCH ROAD NEAR THE
            INTERSECTION OF WARBONNET ROAD.

&&

CJR
Special weather statement, Jul 24, 2:32 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
232 PM EDT MON JUL 24 2017

SCZ030-241900-
Aiken-
232 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Gloverville, or
near Clearwater, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Aiken, North Augusta, Belvedere, Clearwater, Gloverville and
Burnettown.

LAT...LON 3359 8191 3362 8184 3364 8171 3349 8168
      3339 8181 3339 8187 3340 8195 3341 8191
      3342 8193 3344 8191 3346 8193 3348 8198
      3351 8199
TIME...MOT...LOC 1831Z 253DEG 50KT 3353 8183
Local storm report, Jul 24, 3:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLOOD            1 NNE BURNETTOWN        33.53N 81.85W
07/24/2017                   AIKEN              SC   LAW ENFORCEMENT

            MINOR ROADWAY FLOODING/PONDING JEFFERSON
            DAVIS HIGHWAY AND SONG SPARROW. ROADS ARE
            PASSABLE.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:39 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond36 min
Jul 24, 2:00 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.